Alert archive / Florida / Lake Wind Advisories in 2017

Lake Wind Advisory 3, NWS Melbourne, FL

February 23, 2017Volusia County, Florida

NWS Melbourne, FL issued this lake wind advisory at Feb 23, 2017, 4:21 AM EST for Volusia County, Florida. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2017, 4:21 AM EST (09:21 UTC)
Expired
Feb 23, 2017, 7:00 PM EST
In force
15 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 9.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2017-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2017-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

748 
WWUS72 KMLB 230921
NPWMLB

URGENT - WEATHER MESSAGE
National Weather Service Melbourne FL
421 AM EST Thu Feb 23 2017

FLZ141-240000-
/O.NEW.KMLB.LW.Y.0003.170223T0921Z-170224T0000Z/
Coastal Volusia County-
Including the cities of Daytona Beach, New Smyrna Beach, 
and Ormond Beach
421 AM EST Thu Feb 23 2017

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

The National Weather Service in Melbourne has issued a Lake Wind
Advisory, which is in effect until 7 PM EST this evening. 

* WINDS...Northeast around 20 mph with gusts to around 30 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$
1 follow-up statement
288 
WWUS72 KMLB 231054
NPWMLB

URGENT - WEATHER MESSAGE
National Weather Service Melbourne FL
554 AM EST Thu Feb 23 2017

FLZ047-053-054-058-059-064-231400-
/O.NEW.KMLB.FG.Y.0001.170223T1100Z-170223T1400Z/
Southern Brevard County-Osceola-Indian River-Okeechobee-St. Lucie-
Martin-
Including the cities of Melbourne, Palm Bay, Rockledge, 
Celebration, Kissimmee, Saint Cloud, Sebastian, Vero Beach, 
Basinger, Fort Drum, Okeechobee, Port Saint Lucie, Fort Pierce, 
Hobe Sound, Jensen Beach, Port Salerno, and Stuart
554 AM EST Thu Feb 23 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

The National Weather Service in Melbourne has issued a Dense Fog
Advisory, which is in effect until 9 AM EST this morning. 

* VISIBILITY...One quarter mile or less.

* IMPACTS...Dangerously low visibility when traveling on highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should drive at reduced speeds and be extra watchful for
rapidly slowing traffic in front of them. This is especially true for
vehicles on busy interstates, turnpikes, highways, as well as well-
traveled rural routes.

Always use low beam headlights when driving in fog.

&&

$$

FLZ141-240000-
/O.CON.KMLB.LW.Y.0003.000000T0000Z-170224T0000Z/
Coastal Volusia County-
Including the cities of Daytona Beach, New Smyrna Beach, 
and Ormond Beach
554 AM EST Thu Feb 23 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WINDS...Northeast around 20 mph with gusts to 30 to 35 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this lake wind advisory went out at Feb 23, 4:05 AM EST, 16 minutes earlier.

Area forecast discussion, Feb 23, 4:05 AM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
405 AM EST Thu Feb 23 2017

CORRECTED to add Lake Wind Advisory and High Surf Advisory to WWA
section for Volusia County.

.DISCUSSION...

Currently-Today...A surface low pressure center was near the east
central Florida coast early this morning and causing gusty
conditions along the Volusia coast. The models are in agreement with
moving the associated mid/upper level low steadily east/northeast,
but show varying solutions with the evolution of the surface low.
With this rather anomalous system, will favor maintaining a tight
pressure gradient in our far north. So will plan on a lake wind &
high surf advisory for coastal Volusia. The highest POPs (60
percent) will also be there, though precip amounts look greatly
tempered compared to yesterday. Southern sections will be on the
back side of the mid/upper low, so subsidence and drying will cause
POPs to taper down to 20 percent there.

Winds across the south half were rather light early this morning and
overall cloudiness there was less, so patchy fog has been occurring.
Northern areas will have multi-layered cloudiness this morning, but
the HRRR model shows the cloudiness breaking up in the afternoon.
Therefore, high temps should reach the mid-upper 70s like MOS
indicates.

Tonight...Skies should become mostly clear for a time, but with moist
low level cyclonic flow lingering, stratus is expected to develop and
may become widespread. Boundary layer flow looks strong enough to
mitigate fog with low visibility.

Friday-Sunday...Mid-level cyclone northeast of the Bahamas continues
to lift northward away from Florida, allowing short-wave ridge to
build aloft Friday. Ridge flattens over the weekend as a trough far
to the north moves from the Great Lakes to New England, while
weakening. Dry conditions prevail through the period, with max temps
rebounding to the lower/mid 80s Fri/Sat and mins Sat morning in the
upper 50s/lower 60s. Patchy fog early Saturday, with possibility of
more widespread coverage with low visibility, especially across the
interior north. Tail end of frontal boundary crosses CWA late
Saturday or Saturday evening, bringing a brief NW wind shift, lower
dewpoints and about a 10 degree fall of Max temps for Sunday
(generally lower/mid 70s, except upper 60s/near 70 along the coast
from the Cape North where onshore winds will move across the cooler
shelf waters).

Monday-Wednesday...Anticyclone builds over NW Caribbean from the
Yucatan to the Bahamas, resulting in a SW flow aloft from the Baja
of Mexico, across the Gulf to Florida. An upper trough passing far
to the north toward or beyond mid week may allow a frontal zone to
eventually drop into northern Florida. Until then, a continuation of
dry wx expected with a warming trends. Max temps near 80 Monday,
lower/mid 80s Tuesday and mid 80s Wednesday. Mins rise from the 50s
inland (60s Space/Treasure Coasts) Monday to the mid to upper 60s by
Wednesday.

&&

.AVIATION...Low stratus will occur at many TAF sites early this
morning
with IFR expected intermittently and becoming prevailing MVFR. Areas
south of KISM-KMCO-KTIX should have more breaks in mid level clouds
and there is a chance for low visibility, mainly IFR, to occur too.
The stratus should be slow to lift this morning. There will be low
stratus developing again late tonight with conditions MVFR-IFR
expected in the pre-dawn hours.

&&

.MARINE...
Today-Tonight...Surface low pressure is expected to transition slowly
away from the Cape Canaveral area, but a tight pressure gradient
should be maintained over the northern waters today. The models show
boundary layer winds near 35 knots in the far north, so have gone
with a Gale warning there through evening. The middle zones should
have lighter winds this morning but breezy northeast winds may build
down this afternoon/tonight while northeast swells increase, so will
maintain the current small craft advisory there through tonight. The
southern waters will have a westerly wind component with speeds
around 10 knots today, then become more northerly tonight at 10-15
knots. Northeast swells will also build late, but will not extend
the small craft advisory to the southern waters yet.

Friday-Sunday...Onshore winds Friday become light offshore Friday
night/Saturday, before shifting to NW/N Saturday night as a front
crosses the waters.
A Northerly wind surge near 20 knots expected to build south down the
waters late Saturday evening, diminishing and veering northeast by
Sunday afternoon. Seas 5-7 ft nearshore Friday and 7-9 ft offshore,
subsiding slightly and briefly Saturday to 4-5 ft nearshore and 5-7
ft offshore, then building back to 5-7 ft nearshore and up to 8 ft
offshore, especially northern waters by early Sunday.

Monday...East wind veering to SE/S 10-15 kt as surface high to the
north continues to work offshore. Seas will be slow to subside,
reaching 4-5 ft nearshore and 5-6 ft offshore by late in the day or
overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  65  79  59 /  60  20  10   0
MCO  77  64  83  60 /  40  10   0   0
MLB  76  66  81  61 /  30  10  10   0
VRB  77  63  81  61 /  20  10  10   0
LEE  78  62  82  62 /  40  10   0   0
SFB  76  64  82  59 /  50  10   0   0
ORL  77  64  82  62 /  40  10   0   0
FPR  78  62  81  59 /  20  10  10   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory until 7 PM EST this evening for Coastal
     Volusia County.

     High Surf Advisory until 7 PM EST this evening for Coastal
     Volusia County.

AM...Gale Warning until 7 PM EST this evening for Flagler Beach
     to Volusia-Brevard County Line 0-20 nm-Flagler Beach to
     Volusia-Brevard County Line 20-60 nm.

     Small Craft Advisory until 10 AM EST Friday for Volusia-Brevard
     County Line to Sebastian Inlet 0-20 nm-Volusia-Brevard
     County Line to Sebastian Inlet 20-60 nm.

&&

SHORT TERM/AVIATION...Lascody
LONG TERM....Spratt
Hazardous weather outlook, Feb 22, 7:40 PM EST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
740 PM EST Wed Feb 22 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-231100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
740 PM EST Wed Feb 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
A small chance for lightning storms will continue overnight. Any
thunderstorm that develops will be capable of producing deadly
cloud-to-ground lightning strikes, wind gusts between 30 to 40
mph, and brief heavy rainfall.

.FLOOD IMPACT...
Persistent bands of moderate to heavy rainfall may develop along
coastal areas of east central Florida, mainly to the north of Cape
Canaveral. Locally heavy rainfall up to 2 to 3 inches may produce
ponding of water on roadways and low lying areas.

.MARINE THUNDERSTORM GUST IMPACT...
Showers and isolated thunderstorms over the local Atlantic waters
will be capable of producing wind gusts in excess of 34 knots as
well as dangerous lightning.

.WIND AND SEA IMPACT...
Winds and seas will remain poor to hazardous overnight, especially
north of Sebastian Inlet. Southeast winds up to 20 knots will
keep seas up to 7 feet offshore. A Gale Watch is in effect for the
Atlantic waters of Volusia County where a period of winds up to
25 knots with gusts to gale force is possible toward daybreak on
Thursday. Elsewhere, a Small Craft Advisory remains in effect.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Hazardous to dangerous marine conditions will continue on Thursday
as low pressure moves over the local Atlantic waters. A period of
higher winds with gusts to gale force is possible offshore Volusia
County, where seas will build up to 8 to 12 feet. Further to the
south, seas of 5 to 8 feet are expected. Isolated thunderstorms may
linger into Thursday, as well as the potential for locally heavy
rainfall, mainly along the coast of Brevard and Volusia Counties.

Seas will remain poor to hazardous into the weekend before
gradually improving early next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed overnight; however, spotters
are requested to report rainfall in excess of 2 inches.

Ulrich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 4:21 AM ESTHigh Surf AdvisoryMLBVolusia15 hr
Feb 23, 4:46 AM ESTGale WarningMLB11 hr
Feb 23, 5:54 AM ESTDense Fog AdvisoryMLBOkeechobee, Osceola3 hr
Feb 23, 3:20 PM ESTSmall Craft Advisory for Hazardous SeasMLB16 hr

Nearby

Lake Wind Advisories in Florida, 2017Every lake wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.